Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 78, NWS North Platte, NE

May 29, 2008Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2008, 7:37 PM CDT for Loup County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2008, 7:37 PM CDT (00:37 UTC)
Expired
May 29, 2008, 8:15 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Loup County, NE

The radar

The North Platte radar (KLNX), 92 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:45 PM CDTHAIL 0.8816 Nnw Taylor, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:30 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1194 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 300038
SVRLBF
NEC115-300115-
/O.NEW.KLBF.SV.W.0078.080530T0037Z-080530T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
737 PM CDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LOUP COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 815 PM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHEAST OF ALMERIA MEADOW STATE
  WILDLIFE MANAGEMENT AREA...OR 16 MILES EAST OF BREWSTER...AND
  MOVING EAST AT 38 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORSESHOE BEND LAKE BY 745 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WESTERN NEBRASKA.

LAT...LON 4188 9968 4206 9968 4208 9943 4209 9936
      4208 9922 4186 9922
TIME...MOT...LOC 0037Z 257DEG 33KT 4198 9953

$$

GARNER
2 follow-up statements
000 
WWUS53 KLBF 300052
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
752 PM CDT THU MAY 29 2008

NEC115-300115-
/O.CON.KLBF.SV.W.0078.000000T0000Z-080530T0115Z/
LOUP NE-
752 PM CDT THU MAY 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN LOUP COUNTY...

AT 749 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED NEAR HORSESHOE BEND LAKE...OR 15 MILES NORTH OF TAYLOR...
MOVING EAST AT 31 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WESTERN NEBRASKA.

LAT...LON 4188 9968 4206 9968 4208 9943 4209 9936
      4208 9922 4186 9922
TIME...MOT...LOC 0052Z 256DEG 27KT 4199 9932

$$

GARNER
000 
WWUS53 KLBF 300115
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
815 PM CDT THU MAY 29 2008

NEC115-300125-
/O.EXP.KLBF.SV.W.0078.000000T0000Z-080530T0115Z/
LOUP NE-
815 PM CDT THU MAY 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LOUP COUNTY HAS
EXPIRED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WESTERN NEBRASKA.

LAT...LON 4188 9968 4206 9968 4208 9943 4209 9936
      4208 9922 4186 9922
TIME...MOT...LOC 0115Z 256DEG 27KT 4203 9909

$$

GARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:55 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 29, 2:55 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT THU MAY 29 2008

.DISCUSSION...

INITIAL STRONG CONVECTION HAS BEGUN IN HITCHCOCK COUNTY INTO HAYES
COUNTY. TORNADO WATCHES IN EFFECT FOR ALL OF WRN AND NCTRL UNTIL
02-03Z. A SFC LOW IN NERN CO IS FORECAST TO DEEPEN NEAR THE TRI
STATE BORDER WITH BACKED SFC WINDS POSSIBLE NEAR AND EAST OF HWY 83
EAST ACROSS SRN CUSTER COUNTY. AN INVERTED TROUGH EXTENDING
NORTHEAST INTO CENTRAL SOUTH DAKOTA...AND A WARM FRONT ARCHING
NORTHEAST FROM THE LOW INTO NORTHEAST NEBRASKA.

MODERATELY STRONG 0-6 KM BULK SHEAR 40-60 KT AND LARGE INSTABILITY
WILL DICTATE SUPERCELLS. THESE CELLS SHOULD CONGEAL INTO AN MCS OR
TWO WITH FLASH FLOODING A CONCERN...ESPECIALLY ACROSS THE NERN
COUNTIES. THE UPPER ELKHORN BASIN RECEIVED AS MUCH AS 2-4 INCHES AND
THE ELKHORN NEAR ONEILL WAS ALREADY OUT OF BANK THIS MORNING WITH
SUBSTANTIALLY STANDING WATER. ANY ADDITIONAL HEAVY RAINFALL THIS
EVENING COULD MAKE FLOODING SIGNIFICANT AND WILL NEED TO MONITOR
CLOSELY.

ON FRIDAY...MAINLY DRY WITH HIGHS IN THE UPPER 70S AND LOWER 80S.
ONLY A SLIGHT CHC FOR SHOWERS/THUNDERSTORMS ACROSS FAR NRN COUNTIES.

ON SATURDAY...MID/UPR LVL RIDGE AXIS IS FCST TO SHIFT OUT ONTO THE
HIGH PLAINS...WITH LEE SFC TROUGH BEGINNING TO DEVELOP. UPR LVL
PATTERN THEN TRANSITIONS TO MODERATELY FAST SOUTHWESTERLY FLOW. AS
MOISTURE TRANSPORT STRENGTHS OVER THE WESTERN HALF OF THE
CWA...ELEVATED THUNDERSTORMS AGAIN APPEAR POSSIBLE SATURDAY NIGHT.

BEYOND...WX WILL REMAIN UNSETTLED AS UPPER RIDGE TO OUR SOUTH IS
FLATTENED BY FAST MID AND UPPER FLOW ACROSS THE NRN PLAINS. FREQUENT
RIDGE RUNNER DISTURBANCES WITH BE FAVORABLE FOR NOCTURNAL MCS
DEVELOPMENT AND CONTINUED HEAVY RAINFALL THREAT AND POSSIBLE FLASH
FLOODING. SEVERE CONVECTIVE THREAT WILL BECOME BETTER DEFINES AS THE
DAYS APPROACH.

&&

.AVIATION...

CIGS HAVE LIFTED TO VFR CONDITIONS OVER A MAJORITY OF THE
REGION...WITH THE EXCEPTION OVER FAR NORTH CENTRAL NEBRASKA AND
POINTS EAST WHERE MVFR CONDITIONS ARE PERSISTING WITH CIG HGHTS.
IFR/MVFR AND ISOLATED LIFR CONDITIONS MAY BE POSSIBLE OVER THE
REGION THIS EVENING AS STRONG TO SEVERE THUNDERSTORMS...SOME WITH
VERY GUSTY WINDS...LARGE HAIL AND HEAVY RAINFALL TRACK ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. FLIGHT CONDITIONS WILL BE QUITE
DANGEROUS NEAR THESE STORMS AND SHOULD BE WELL AVOIDED. AS THE
CONVECTIVE SYSTEM MOVES EAST BY THE EARLY MORNING HOURS...VFR
CONDITIONS SHOULD BE IN PLACE THROUGH FRIDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KAR/13
Hazardous weather outlook, May 29, 3:46 PM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM CDT THU MAY 29 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-302100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
346 PM CDT THU MAY 29 2008 /246 PM MDT THU MAY 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS
ALL OF WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON AND
EVENING. THE GREATEST THREAT AREA FOR WIDESPREAD SEVERE WEATHER
WILL BE ALONG AND EAST OF A LINE FROM NEAR HAYES CENTER...TO NORTH
PLATTE...TO ARNOLD...TO BASSETT. IN THIS AREA VERY LARGE HAIL TO
THE SIZE OF BASEBALLS...ISOLATED TORNADOES...DAMAGING WIND
GUSTS...AND FLOODING RAINS ARE LIKELY. THIS IS A POTENTIALLY
DANGEROUS SITUATION...PLEASE BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS THIS AFTERNOON.

AREAS WEST OF THIS LINE SEVERE THUNDERSTORM DEVELOPMENT SHOULD BE
MORE ISOLATED TO WIDELY SCATTERED...WITH THE MAIN THREAT COMING IN
THE FORM OF LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES RETURN SATURDAY NIGHT THROUGH THURSDAY.
LATER OUTLOOKS WILL REFINE DETAILS CONCERNING SEVERE THUNDERSTORM
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS MUCH OF WESTERN
AND NORTH CENTRAL NEBRASKA AND ARE ASKED TO REMAIN ALERT AND READY
FOR ACTIVATION THROUGH THE EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, May 29, 5:53 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
553 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             6 SW ROSE               42.11N 99.61W
05/29/2008  E1.00 INCH       ROCK               NE   PUBLIC

&&

MBYRD
Local storm report, May 29, 5:55 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
555 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             27 NNE HYANNIS          42.36N 101.56W
05/29/2008  E0.88 INCH       CHERRY             NE   PUBLIC

&&

MBYRD
Local storm report, May 29, 5:56 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
556 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             22 NNE HYANNIS          42.29N 101.60W
05/29/2008  E0.88 INCH       CHERRY             NE   PUBLIC

&&

MBYRD
Local storm report, May 29, 6:34 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
634 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             2 N ONEILL              42.49N 98.65W
05/29/2008  M0.75 INCH       HOLT               NE   LAW ENFORCEMENT

&&

CARMEL
Local storm report, May 29, 6:35 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
635 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             ONEILL                  42.46N 98.65W
05/29/2008  M1.00 INCH       HOLT               NE   LAW ENFORCEMENT

            HAIL REPORTED AT ONEILL AIRPORT.

&&

CARMEL
Local storm report, May 29, 6:47 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             13 ENE ROSE             42.24N 99.29W
05/29/2008  E0.88 INCH       ROCK               NE   PUBLIC

&&

MBYRD

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:23 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup37 min
May 29, 8:57 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.